Unusual Drug Fever Caused by Imipenem/Cilastatin and a Review of Literature

  • Jie Yang Department of Cardiothoracic Surgery, Changzheng Hospital, Second Military Medical University, Shanghai, China
  • Qing Wang Department of Cardiothoracic Surgery, Changzheng Hospital, Second Military Medical University, Shanghai, China
  • Suyu Wang Department of Cardiothoracic Surgery, Changzheng Hospital, Second Military Medical University, Shanghai, China
  • Yufeng Zhang Department of Cardiothoracic Surgery, Changzheng Hospital, Second Military Medical University, Shanghai, China
  • Zhinong Wang Department of Cardiothoracic Surgery, Changzheng Hospital, Second Military Medical University, Shanghai, China

Abstract

Introduction: Drug fever is a febrile reaction caused by initiation of one drug or varieties of drugs and often disappears after cessation of the drug(s). Clinically, drug fever is frequently induced by antibiotics, anticonvulsants, and antineoplastics. There are few previous reports about drug fever caused by imipenem/cilastatin.

Case Presentation: Here, we described a 66-year-old man undergoing the Ivor Lewis esophagectomy for esophageal carcinoma, who developed drug fever. The patient had a high temperature with shivering after administration of imipenem/cilastatin for 7 days. Furthermore, his temperature came down after discontinuing imipenem/cilastatin and receiving steroids. Body temperature increased rapidly
4 hours after intravenous readministration of imipenem/cilastatin and rapidly decreased to normal after discontinuing imipenem/cilastatin and administering steroids.

Conclusion: Thorough history, blood tests, physical examination, and computed tomography (CT) did not reveal any evidence of fever. Drug fever caused by imipenem/cilastatin was considered. We also present a review of relevant literature and provide a point of reference for the clinical diagnosis and therapy of patients with drug fever.

References

Cunha BA. 2007. Fever of unknown origin: clinical overview of classic and current concepts. Infect Dis Clin North Am 21(4):867-915.

Cunha BA. 2013. Clinical approach to fever in the neurosurgical intensive care unit: Focus on drug fever. Surg Neurol Int 4(suppl 5):S318-22.

Fang Y, Xiao H, Tang S, Liang L, Sha W, Fang Y. 2016. Clinical features and treatment of drug fever caused by anti-tuberculosis drugs. Clin Respir J 10(4):449-54.

Foong KS, Lee A, Pekez M, Bin W. 2016. Imipenem/cilastatin-induced acute eosinophilic pneumonia. BMJ Case Rep 2016:bcr2016214804.

Hornik CP, Herring AH, Benjamin DK Jr, et al. 2013. Adverse events associated with meropenem versus imipenem/cilastatin therapy in a large retrospective cohort of hospitalized infants. Pediatr Infect Dis J 32(7):748-53.

Johnson DH, Cunha BA. 1996. Drug fever. Infect Dis Clin North Am 10(1):85-91.

Kalambokis G, Vassou A, Bourantas K, Tsianos EV. 2005. Imipenem-cilastatin induced pure white cell aplasia. Scand J Infect Dis 37(8):619-20.

Li Z, Shen J, Li Q, Chan MT, Wu WK. 2015. Drug fever induced by piperacillin/tazobactam in a scoliosis patient: a case report. Medicine (Baltimore) 94(46):e1875.

Linares T, Fernández A, Soto MT, Escudero E, Gacías L. 2011. Drug fever caused by piperacillin-tazobactam. J Investig Allergol Clin Immunol 21(3):250-1.

Naschitz JE. 2011. Drug fever induced by ertapenem. QJM 104(8):730-1.

Ninan J, George GM. 2016. Imipenem-cilastatin-induced psychosis: a case report. J Med Case Rep 10:107.

Ochi H, Wada K, Okada H, et al. 2011. The persistence of drug-induced fever by teicoplanin--a case report. Int J Clin Pharmacol Ther 49(5):339-43.

Park HB, Choi JS, Park SH, Kee WJ, Koh YI. 2011. Drug fever due to piperacillin/tazobactam loaded into bone cement. J Korean Med Sci 26(2):301-3.

Patel RA, Gallagher JC. 2010. Drug fever. Pharmacotherapy 30(1):57-69.

Pleasants RA, Walker TR, Samuelson WM. 1994. Allergic reactions to parenteral beta-lactam antibiotics in patients with cystic fibrosis. Chest 106(4):1124-8.

Shao QQ, Qin L, Ruan GR, Chen RX, Luan ZJ, Ma XJ. 2015. Tigecycline-induced drug fever and leukemoid reaction: a case report. Medicine (Baltimore) 94(45):e1869.

Vodovar D, LeBeller C, Mégarbane B, Lillo-Le-Louet A, Hanslik T. 2012. Drug Fever: a descriptive cohort study from the French national pharmacovigilance database. Drug Saf 35(9):759-67.

Young EJ, Fainstein V, Musher DM. 1982. Drug-induced fever: cases seen in the evaluation of unexplained fever in a general hospital population. Rev Infect Dis 4(1):69-77.

Yuan HL, Lu NW, Xie H, Zheng YY, Wang QH. 2016. Doxycycline-induced drug fever: a case report. Infect Dis (Lond) 48(11-12):844-6.

Published
2019-03-08
How to Cite
Yang, J., Wang, Q., Wang, S., Zhang, Y., & Wang, Z. (2019). Unusual Drug Fever Caused by Imipenem/Cilastatin and a Review of Literature. The Heart Surgery Forum, 22(2), E119-E123. https://doi.org/10.1532/hsf.2141
Section
Articles